Thunderstorm Wind, Nye
- When
- July 13, 4:45 PM PST to 5:45 PM PST
- Where
- Nye County, 4.16 mi ENE of Currant
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.759, -115.412
Station (CCRN2) Currant Creek, Elevation 5750 ft.
Monsoonal moisture coming from the south increased PWAT values and increase instability to produce thunderstorms that caused high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Monsoonal moisture coming from the south increased PWAT values and increase instability to produce thunderstorms that caused high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 13, 11:03 AM PST, 5 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 1203 PM PDT Sat Jul 13 2024 .SYNOPSIS...It will be one final day of hot temperatures, combined with a 10 to 25 percent chance of dry thunderstorms for the rest of the afternoon. Look for slightly cooler temperatures on Sunday, however thunderstorm chances rise to 10 to 40 percent. && .SHORT TERM...Tonight through Sunday night. It will be one more sweltering afternoon across much of northern and portions of central Nevada. Mid-level moisture will increase from the south, bringing isolated thunderstorms to much of the area. These will be mostly dry due to the very hot and dry air in place at this time. This will pose risk to the potential of starting fires due to the dry vegetation. In addition, strong outflow winds to 50 mph are possible with any storm and could rapidly expand and grow any new fire starts. Storms will continue into the overnight with light showers. Overnight lows will be in the 50s and 60s. For Sunday and Sunday night, temperatures are expected to be several degrees cooler for once after a week of hot weather. Instability and moisture will bring another round of dry thunderstorms to northern and central Nevada for the afternoon. Though initially dry, expect storms to become more of a wet/dry mix as the day wears on. Even so, this will continue to pose a risk to any new fire starts. In addition, convective outflows to 50 mph are another risk from these storms. High temperatures will be in the low to upper 90s across the area. Storms and showers continue through the overnight with readings in the 50s and 60s. .LONG TERM...Monday through next Saturday Strong summertime upper level ridge will remain centered near the four corners through Thursday allowing for the southerly monsoon flow to continue over the silver state albeit at a reduced volume. So there will be a 10% to 30% chance for isolated to scattered showers and thunderstorms each afternoon with a mix of wet a dry storms possible. The bad news is this will keep the fire weather threat from lightning strikes at near critical levels as there will be a small chance at wetting rainfall from storms. The good news is the heat will be reduced due to the clouds and mid level moisture. However, after Thursday the upper ridge looks to shift back westward which will cut off the monsoonal flow and once again kick temperatures back to well above normal, and back into near record territory for some, into next weekend. Temperatures will ease a little Monday through Thursday as clouds and storm chances act to drop highs into the low 90s to low 100s. Overnights lows will drop into the upper 50s to upper 60s providing a little relief, with the exception of the West Wendover salt flats as lows ranging in the mid 70s keep heat issues here front of mind. After Thursday with the ridge drifting back west, high will return to the mid 90s to mid 100s, perhaps even warmer as some model ensembles suggest so with lows in the 60s and 70s will need to watch for heat headlines again. Winds for the extended will be generally out of the west to WSW at 5 MPH to 15 MPH with the occasional gust up to 25 MPH through Sunday. && .AVIATION...VFR conditions forecast to be the primary flight conditions through Sunday for all area terminals. Increasing mid level moisture will generate a 10% to 30% chance for showers and thunderstorms across the region with a mix of wet and dry storms this afternoon and Sunday afternoon. Confidence is still low at direct terminal impacts from storms, however VCTS will be possible for area terminals this afternoon and Sunday afternoon. Storm hazards will include erratic outflow winds up to 40KT, lightning and maybe brief heavy rainfall. Outside of storms winds will be light to breezy out of the W to SW at 5KT to 15KT with gusts up to 25KT possible. KBAM is AMD not SKED due to communication issue. && .FIRE WEATHER...Near-record heat continues across much of the region this afternoon with high pressure centered over and east of Nevada. Mid-level moisture increases under the ridge today with isolated to scattered dry thunderstorms and gusty down drafts expected, mainly in the afternoon and evening hours. Some uncertainty on how much rain to expect with any thunderstorms as precipitable water values reach between 0.50 to 0.75 inches or higher in some areas. As such any stronger cells that may develop today could produce wetting rains, but these are expected to remain isolated. A few degrees cooler on Sunday, with continued concerns for isolated to scattered dry thunderstorms across most of the region. The Red Flag Warnings remain in effect for isolated to scattered dry thunderstorms in all zones today through Sunday. && .LKN Watches/Warnings/Advisories... Excessive Heat Warning until 11 PM PDT this evening Humboldt County...Northern Lander County and Northern Eureka County... Southeastern Elko County...Southern Lander County and Southern Eureka County. Red Flag Warning until 1 AM PDT Monday Central Elko County... Central Nevada-Toiyabe...Eastern Elko County...Humboldt County-Quinn...Northern Nye County-Mojave...Southeastern Humboldt County and northern Lander County...W Elko County, N Eureka and Lander Counties N of I80...White Pine and Northeast Nye Counties. Excessive Heat Warning until 11 PM PDT this evening Northern Elko County. Heat Advisory until 11 PM PDT this evening South Central Elko County...Southwest Elko County. && 86/98/98/86
Special Weather Statement
National Weather Service Elko NV
151 PM PDT Sat Jul 13 2024
NVZ037-132115-
Southern Lander County and Southern Eureka County NV-
151 PM PDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANDER COUNTY THROUGH
215 PM PDT...
At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of New Pass Summit, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph. These storms will produce
lightning with little to no rainfall expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Lander
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3974 11723 3975 11728 3982 11731 3980 11712
TIME...MOT...LOC 2051Z 189DEG 5KT 3977 11725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86Special Weather Statement
National Weather Service Elko NV
239 PM PDT Sat Jul 13 2024
NVZ037-132215-
Southern Lander County and Southern Eureka County NV-
239 PM PDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EUREKA COUNTY
THROUGH 315 PM PDT...
At 238 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Garden Pass, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Brief heavy rainfall along with gusty winds could knock
down tree limbs and blow around unsecured objects. Minor
hail damage to vegetation is possible.
This storm will remain over mainly rural areas of east central Eureka
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 11596 3980 11611 4003 11615 4002 11586
TIME...MOT...LOC 2138Z 186DEG 14KT 3990 11602
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
312 PM PDT Sat Jul 13 2024
NVZ036-132245-
Northern Lander County and Northern Eureka County NV-
312 PM PDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANDER AND WEST
CENTRAL EUREKA COUNTIES THROUGH 345 PM PDT...
At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Crescent Valley, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Brief heavy rainfall along with gusty winds could knock
down tree limbs and blow around unsecured objects. Minor
hail damage to vegetation is possible.
Locations impacted include...
Mount Tenabo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4009 11665 4015 11681 4041 11666 4026 11640
TIME...MOT...LOC 2212Z 214DEG 18KT 4020 11665
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
98Special Weather Statement
National Weather Service Elko NV
318 PM PDT Sat Jul 13 2024
NVZ041-132245-
Northeastern Nye County NV-
318 PM PDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN NYE COUNTY THROUGH 345
PM PDT...
At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 33
miles west of Pioche, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph. These storms will produce
lightning with little to no rainfall expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of eastern Nye County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 11513 3811 11500 3807 11500 3805 11502
3805 11508
TIME...MOT...LOC 2218Z 182DEG 5KT 3807 11505
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86Preliminary Local Storm Report
National Weather Service Elko NV
352 PM PDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Non-Tstm Wnd Gst 13 ESE Buckskin Lower S 41.68N 117.31W
07/13/2024 M72 MPH Humboldt NV Mesonet
Martin Creek RAWS (MPVN2), elevation 6439
feet.
&&
86Special Weather Statement
National Weather Service Elko NV
443 PM PDT Sat Jul 13 2024
NVZ037-040-140015-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
443 PM PDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LANDER AND
NORTHWESTERN NYE COUNTIES THROUGH 515 PM PDT...
At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Kingston, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3897 11715 3899 11738 3924 11740 3921 11706
TIME...MOT...LOC 2342Z 186DEG 10KT 3906 11726
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSThe national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Station (CCRN2) Currant Creek, Elevation 5750 ft.
Station (TMBN2) Timber Mountain, Elevation 9000 ft.
Station (ALLN2) Alligator Ridge, Elevation 6675 ft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189389, 1189391, 1189390.